Texas, 2009

High Wind in Texas, February 21, 2009

February 21, 2009 · NWS MAF · 1 event in 1 county or zone

A strong cold front moved through West Texas during the morning hours bringing with it gusty northeast surface winds across most of the area. The strongest winds, however, occurred through the Guadalupe Mountains of Texas where funneling enhanced the surface flow.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong cold front moved through West Texas during the morning hours bringing with it gusty northeast surface winds across most of the area. The strongest winds, however, occurred through the Guadalupe Mountains of Texas where funneling enhanced the surface flow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 21, 4:34 AM MST, 2 hours 17 minutes earlier.

Area forecast discussion, Feb 21, 4:34 AM MST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
534 AM CST SAT FEB 21 2009

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
STRONG COLD FRONT IS MOVING THROUGH THE AREA AND HAS REALLY
INCREASED THE NORTHERLY WINDS. BLOWING DUST IS BEING PICKED UP BY
THE WINDS AND LIMITING VISIBILITIES...AND ALTHOUGH SEVERAL
ASOS/AWOS SHOW CIGS IN THE AREA...SATELLITE SHOWS THIS IS ACTUALLY
JUST THE BLOWING DUST THAT IS BEING DETECTED. THERE ARE IN FACT NO
LOW CIGS AT THE TAF SITES NOW...AND NO LOW CIGS FORECAST AT ANY
TIME THE NEXT 24 HOURS.

THE STRONGEST WINDS WILL ONLY LAST A FEW HOURS...THEN CONDITIONS
WILL IMPROVE LATE MORNING AND ESPECIALLY INTO THIS AFTERNOON.
OVERNIGHT WILL BE QUITE PLEASANT WITH CLEAR SKIES AND LIGHT
NORTHEAST WINDS BECOMING SOUTHEASTERLY.

HENNIG

&&

.PREV DISCUSSION... /ISSUED 336 AM CST SAT FEB 21 2009/

DISCUSSION...
COLD FRONT IS CURRENTLY TAKING AIM ACROSS THE SOUTHEAST NEW MEXICO
PLAINS AND THE NORTHERN PERMIAN BASIN. WOULD EXPECT THE FRONT TO
CONTINUING CHARGING SOUTHWARD THIS MORNING TOWARD THE RIO GRANDE
AND GUADALUPE MOUNTAINS DUE TO VERY STRONG SURFACE PRESSURE RISES
(A 3 HOUR PRESSURE CHANGE OF 9 MILLIBARS HAD OCCURRED ACROSS THE
PANHANDLE AT 09Z) AND A STRONG NORTHERLY FLOW PER PERPENDICULAR TO
THE FRONT. WHILE WE DO THINK THE SURFACE WINDS WILL FLIRT WITH
WIND ADVISORY CRITERIA IN MANY AREAS...CURRENTLY THINKING IT WILL
ONLY LAST AN HOUR OR TWO PER UPSTREAM OBSERVATIONS. WE WILL
CURRENTLY HANDLE WITH SHORT TERM FORECASTS. ALONG WITH THE WIND
THERE WILL BE PATCHY BLOWING DUST THIS MORNING. TEMPERATURES TODAY
AND TONIGHT WILL BE MUCH COOLER AS SURFACE HIGH PRESSURE RAPIDLY
MOVES SOUTH FROM THE NORTHERN ROCKIES AND PLAINS.

ON SUNDAY TEMPERATURES WILL REBOUND TO NEAR NORMAL VALUES AS BROAD
UPPER LEVEL RIDGING DEVELOPS ACROSS THE SOUTHWEST UNITED STATES.
BY NEXT TUESDAY AND WEDNESDAY DAYTIME TEMPERATURES WILL SOAR AS
A SURFACE LEE TROUGH AND LOW LEVEL THERMAL RIDGING DEVELOPS IN
THIS FLOW. HAVE INCREASED DAYTIME HIGH TEMPERATURES SEVERAL DEGREES.
GFS GUIDANCE IS FINALLY CATCHING ON PER 850 MILLIBAR TEMPERATURE
FORECASTS FROM THE NAM AND GFS. WEDNESDAY AND THURSDAY WILL CONTINUE
TO SEE MUCH ABOVE NORMAL TEMPERATURES AS THE RIDGE FLATTENS AND
ZONAL FLOW DEVELOPS. LOW LEVEL THERMAL RIDGING WILL CONTINUE ALONG
WITH CONSIDERABLE HIGH CLOUDINESS. BREEZING TO WINDY CONDITIONS
CAN BE EXPECTED WITH HIGH WINDS POSSIBLE IN THE GUADALUPE MOUNTAINS.

AN UPPER LEVEL TROUGH MOVING ACROSS THE UPPER MIDWEST AND GREAT LAKES
WILL SEND A STRONG COLD FRONT SOUTHWARD THURSDAY. THE GFS IS MORE
BULLISH WITH THIS FRONT THAN THE ECMWF. EITHER WAY IT LOOKS LIKE IT
WILL BE ANOTHER DRY ONE WITH THE BULK OF THE COLDER AIR REMAINING
ACROSS THE GREAT LAKES AND OHIO VALLEY.

FIRE WEATHER...
WINDY CONDITIONS TODAY WILL HEIGHTEN FIRE WEATHER CONCERNS...
FORTUNATELY STRONG COLD AIR ADVECTION WILL KEEP TEMPS DOWN AND
RELATIVE HUMIDITIES ABOVE 20 PERCENT. HIGH PRESSURE WILL QUICKLY
SHIFT TO THE EAST OVERNIGHT AND SUNDAY WINDS WILL BECOME SOUTHERLY
AND BECOME BREEZY DURING THE AFTERNOON. RELATIVE HUMIDITIES WILL
DROP BELOW 15 PERCENT ACROSS THE AREA...BUT WIND SPEEDS ARE EXPECTED
TO REMAIN AT AROUND 15 TO 20 MPH WITH AFTERNOON GUSTS TO 25 MPH.
THIS WILL COME VERY CLOSE TO RED FLAG CONDITIONS...BUT AT THIS TIME
IT DOES NOT APPEAR CONDITIONS WILL HIT AND THEREFORE NO HAZARDS
PRODUCTS WILL BE ISSUED AT THIS TIME.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...HIGH WIND WARNING UNTIL 11 AM MST THIS MORNING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

&&

10
Hazardous weather outlook, Feb 21, 4:35 AM MST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
535 AM CST SAT FEB 21 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221145-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
535 AM CST SAT FEB 21 2009 /435 AM MST SAT FEB 21 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

WINDY CONDITIONS EARLY THIS MORNING BEHIND A STRONG COLD FRONT
COULD BRIEFLY INCREASE NORTHEAST WINDS TO 25 TO 35 MPH WITH A FEW
HIGHER GUSTS. WINDS WILL DIMINISH BY LATE THIS MORNING.

IN ADDITION...STRONG NORTHEAST WINDS OF 40 TO 50 MPH WITH HIGHER
GUSTS ARE EXPECTED IN THE PASSES OF THE GUADALUPE MOUNTAINS THIS
MORNING. A HIGH WIND WARNING IS IN EFFECT THIS MORNING FOR THESE
AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
February 21, 6:51 AM MST to 7:51 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156896.